Home > Research > Publications & Outputs > Operators on two Banach spaces of continuous fu...

Associated organisational unit

Electronic data

  • CoLoMaxideal

    Rights statement: FFirst published in Proceedings of the American Mathematical Society in Vol. 143, (2015), published by the American Mathematical Society

    Accepted author manuscript, 379 KB, PDF document

Links

Text available via DOI:

View graph of relations

Operators on two Banach spaces of continuous functions on locally compact spaces of ordinals

Research output: Contribution to journalJournal articlepeer-review

Published
<mark>Journal publication date</mark>2015
<mark>Journal</mark>Proceedings of the American Mathematical Society
Volume143
Number of pages12
Pages (from-to)2585-2596
Publication StatusPublished
Early online date5/02/15
<mark>Original language</mark>English

Abstract

Denote by $[0,\omega_1)$ the set of countable ordinals, equipped with the order topology, let $L_0$ be the disjoint union of the compact ordinal intervals $[0,\alpha]$ for $\alpha$ countable, and consider the Banach spaces $C_0[0,\omega_1)$ and $C_0(L_0)$ consisting of all scalar-valued, continuous functions which are defined on the locally compact Hausdorff spaces $[0,\omega_1)$ and $ L_0$, respectively, and which vanish eventually. Our main result states that a bounded, linear operator $T$ between any pair of these two Banach spaces fixes an isomorphic copy of $C_0(L_0)$ if and only if the identity operator on $C_0(L_0)$ factors through $T$, if and only if the Szlenk index of $T$ is uncountable. This implies that the set $\mathscr{S}_{C_0(L_0)}(C_0(L_0))$ of $C_0(L_0)$-strictly singular operators on $C_0(L_0)$ is the unique maximal ideal of the Banach algebra $\mathscr{B}(C_0(L_0))$ of all bounded, linear operators on $C_0(L_0)$, and that $\mathscr {S}_{C_0(L_0)}(C_0[0,\omega_1))$ is the second-largest proper ideal of $\mathscr{B}(C_0[0,\omega _1))$. Moreover, it follows that the Banach space $C_0(L_0)$ is primary and complementably homogeneous. - See more at: http://www.ams.org/journals/proc/0000-000-00/S0002-9939-2015-12480-X/home.html#sthash.nZwAr45z.dpuf

Bibliographic note

First published in Proceedings of the American Mathematical Society in Vol. 143, (2015), published by the American Mathematical Society